Vaping linked to 127 cases of seizures, FDA says

There have been 118 more reports of e-cigarette users suffering seizures since the U.S. Food and Drug Administration first warned the public about the danger in April.

Health care providers caring for patients who’ve had seizures should ask them about e-cigarette use, experts say. Photo courtesy of HealthDay News

That brings the total number of reported cases to 127 between 2010 and 2019, the agency said Wednesday.

However, the additional cases don’t necessarily indicate a rise in the rate or number of such incidents, according to the FDA.

The agency said it hasn’t pinpointed any specific brand of product or product problem associated with cases of seizures among e-cigarette users.


However, the FDA said it’s concerned about the possibility of a link between e-cigarette use and seizures or other similar medical conditions, and is asking e-cigarette users, medical professionals and others to provide as much information as possible when reporting health or safety problems stemming from tobacco products.

This can be done through the FDA’s online Safety Reporting Portal.

When providing care for patients who’ve suffered a seizure or other neurological event, health care providers should ask patients about e-cigarette use, the FDA advised.


In addition, health care providers should help patients report any e-cigarette-associated health problems, the agency said in a news release.

When reporting a problem, the FDA asks for as much information as possible to help identify trends, patterns or causes.

Those details include: the person’s name; the name of the manufacturer; the brand name, model and serial number of the e-cigarette or e-liquid; where the device or liquid was bought; if the device or liquid was modified in any way or if the device malfunctioned.


Other information sought by the FDA includes: any use or exposure to other tobacco products, medications, supplements, substances of abuse or toxins around the same time; any other symptoms or warning before the seizure, such as nausea, vomiting, change in the user’s behavior, alertness, vision or hearing; and past history of e-cigarette use.

Health Day News